Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 50, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at May 25, 2024, 11:51 PM CDT for Cowley County, Kansas. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2024, 11:51 PM CDT (04:51 UTC)
- Expired
- May 26, 2024, 12:34 AM CDT
- In force
- 43 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Cowley County, KS
The radar
The Wichita radar (KICT), 73 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 11:52 PM CDT | TSTM WND DMG | 4 S Arkansas City, KS | Trees and powerlines knocked down. Delayed report. Time estimated by radar. |
| May 25, 11:54 PM CDT | TSTM WND DMG | 5 Sse Arkansas City, KS | Knocked down trees and power lines. Delayed report. Time estimated by radar. |
| May 25, 11:58 PM CDT | TSTM WND GST 58 | 7 N Arkansas City, KS | ASOS station KWLD Strother Field Airport. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:26 PM CDT | Tornado Watch | SPC | 11 hr |
| May 25, 9:04 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 4.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3919 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 326 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 6.8
- Supercell composite
- 21.2
The text
As transmitted.
840
WFUS53 KICT 260451
TORICT
KSC035-260545-
/O.NEW.KICT.TO.W.0050.240526T0451Z-240526T0545Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
1151 PM CDT Sat May 25 2024
The National Weather Service in Wichita has issued a
* Tornado Warning for...
Southern Cowley County in south central Kansas...
* Until 1245 AM CDT.
* At 1151 PM CDT, a severe thunderstorm capable of producing a
tornado was located over Arkansas City, moving east at 25 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Arkansas City around 1155 PM CDT.
Other locations impacted by this tornadic thunderstorm include Maple
City and Strother Field Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3721 9715 3726 9662 3700 9660 3700 9715
TIME...MOT...LOC 0451Z 272DEG 23KT 3704 9706
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
DARMOFAL3 follow-up statements
180
WWUS53 KICT 260501
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1201 AM CDT Sun May 26 2024
KSC035-260545-
/O.CON.KICT.TO.W.0050.000000T0000Z-240526T0545Z/
Cowley KS-
1201 AM CDT Sun May 26 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR SOUTHERN
COWLEY COUNTY...
At 1201 AM CDT, a severe thunderstorm capable of producing a tornado
was located just east of Arkansas City, moving east at 30 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southern Cowley County, including the following locations... Maple
City and Strother Field Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3726 9662 3700 9660 3700 9709 3722 9707
TIME...MOT...LOC 0501Z 268DEG 26KT 3705 9697
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
DARMOFAL999
WWUS53 KICT 260513
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1213 AM CDT Sun May 26 2024
KSC035-260545-
/O.CON.KICT.TO.W.0050.000000T0000Z-240526T0545Z/
Cowley KS-
1213 AM CDT Sun May 26 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
SOUTHEASTERN COWLEY COUNTY...
At 1212 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Maple City, or 15 miles west of Cedar Vale, moving
east at 40 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Dexter and Maple City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3726 9662 3700 9660 3700 9694 3723 9694
TIME...MOT...LOC 0512Z 271DEG 34KT 3704 9677
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
DARMOFAL849 WWUS53 KICT 260534 SVSICT Severe Weather Statement National Weather Service Wichita KS 1234 AM CDT Sun May 26 2024 KSC035-260542- /O.CAN.KICT.TO.W.0050.000000T0000Z-240526T0545Z/ Cowley KS- 1234 AM CDT Sun May 26 2024 ...THE TORNADO WARNING FOR SOUTH CENTRAL COWLEY COUNTY IS CANCELLED... The storm which prompted the warning has moved out of the area. Therefore, the warning has been cancelled. However, gusty winds are still possible with this thunderstorm. However, a tornado warning remains in effect for southeast Cowley county and southern Chautauqua counties until 130 am CDT. A Tornado Watch remains in effect until 500 AM CDT for south central Kansas. && LAT...LON 3726 9662 3700 9660 3700 9694 3723 9694 TIME...MOT...LOC 0530Z 272DEG 23KT 3704 9661 $$ DARMOFAL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 25, 5:41 PM CDT, 6 hours 10 minutes earlier. Its key messages:
- Severe thunderstorms this evening and overnight
- Drying out Sunday and into Monday
- Next chance for showers and thunderstorm will be mid to late next week
Area forecast discussion, May 25, 5:41 PM CDT, 6 hours 10 minutes before
Area Forecast Discussion National Weather Service Wichita KS 541 PM CDT Sat May 25 2024 .KEY MESSAGES... - Severe thunderstorms this evening and overnight - Drying out Sunday and into Monday - Next chance for showers and thunderstorm will be mid to late next week && .DISCUSSION... Issued at 233 PM CDT Sat May 25 2024 This afternoon and evening forecast is heavily dependent on when quality moisture (Tds >65F) arrives in the region and when the cap breaks. Currently, the moisture is to the south in Eastern OK and into Arkansas. This moisture is currently moving further west into OK as of late morning and is expected to move north into Kansas. This is expected to continue through afternoon today and will serving to help destabilize the atmosphere in CWA. How fast this moisture advection occurs this afternoon is still in question and creates a significant amount of uncertainty for the possibility of thunderstorms this afternoon. To add to this uncertainty, most of the BUFKIT soundings show a decent cap in place over much of South Central and Southeast Kansas this afternoon through sunset. By sunset, the dryline is expected to encroach on the CWA from the west and provide the needed push to kick off the thunderstorm activity. Due to the late arrival of the quality moisture, this dry line will be rather diffuse so the initiation point/location of this thunderstorm activity is difficult to identify. Given this uncertainty and the presence of a decent cap over much of the CWA, it is looking like thunderstorm activity will not start until closer to sunset rather than this afternoon. That said, if an updraft is able to break through, the mid level cap this afternoon, it will grow up scale quickly as the mid and upper level dynamics are very supportive of severe thunderstorms. This will make this a low chance but high impact possibility for this afternoon. As sunset approaches, this will change dramatically with a much higher likelyhood of severe thunderstorm activity. Thunderstorms are expected to develop to the west of the CWA and enter the CWA around sunset. By this time, the moisture will be in place and will create conducive environment for severe thunderstorm activity. Large, damaging hail, damaging winds and with a few strong tornadoes are possible during the evening. This activity will move across the CWA with this thunderstorm activity likely coming together into a more linear or squall line mode as it moves into the I-135 corridor. Once this occurs, high winds (65+ mph) are expected but large hail and an isolated tornado can't be ruled out. This thunderstorm activity is expected to push through the CWA during the overnight with Southeast Kansas likely to see some residual thunderstorm activity Sunday morning but this will be pushing out of the region. Sunday the main area of showers and thunderstorms will push to the east and north. This activity may linger in these areas for much of the afternoon but do not expect severe weather to linger and is expected to push off to the east. Monday high pressure will dominate and keep the shower and thunderstorm activity out of the forecast. Temperatures are expected to remain near normal for this time and through the end of the week. Rain chances increase by mid week and into end of the week. At this time, the best chance for rain look to be toward the end of the week with smaller chances on Wednesday. && .AVIATION /00Z TAFS THROUGH 24Z SUNDAY/... Issued at 541 PM CDT Sat May 25 2024 60+ dew points arrived at the southern terminals late this afternoon and cu popped up as a result of the lower level moisture, diabtic heating and colder and drier air aloft. An upper wave moving through from the southwest, dry line advancing from the west, deep shear of 50+ knots and moderate to strong instability will all combine for the potential for scattered to widespread strong to severe thunderstorms from near issuance time at KRSL and KGDB to 06z at KCNU. Gusts to 50+, hail greater than an inch and tornadoes are all possible along with MVFR and brief IFR flying conditions. Best chances of thunderstorms looks to be at KICT, KHUT and KNU, closer to the higher dew points, so will put Tempo thunderstorm groups in there. In fact, radar was showing two supercells, that were just southeast of Dodge City, moving northeast toward Hutchinson and Wichita and set to be nearby shortly after 01z. As the complex low pressure system moves away Sunday morning, flying conditions will improve and winds will shift to the southwest and later northwest. Winds away from convection will be mostly from the south and southeast with gusts to around 25 knots over the eastern terminals and 30+ knots over western ones. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...ELM AVIATION...MK
Hazardous weather outlook, May 25, 3:19 PM CDT, 8 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 319 PM CDT Sat May 25 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-262030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 319 PM CDT Sat May 25 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Storms are expected to develop over Western Oklahoma and Western Kansas late this afternoon or early evening, affecting the area generally after 6 pm. Very large hail up to baseball size and damaging winds to 75 mph will be possible with any storm that is able to develop this evening. The highest tornado potential looks to be generally along and south of Highway 400 between 6 pm and 10 pm. Additionally, very heavy rain is likely with these storms which may cause localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered storms are expected to return to return to the forecast for Tuesday night through Friday with at least some strong storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Local storm report, May 25, 9:41 PM CDT, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
941 PM CDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM Hail 5 N Lincoln 39.12N 98.15W
05/25/2024 E0.75 Inch Lincoln KS Emergency Mngr
&&
JWKLocal storm report, May 25, 9:47 PM CDT, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
947 PM CDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM Non-Tstm Wnd Gst 2 SW Salina 38.79N 97.65W
05/25/2024 M63 MPH Saline KS ASOS
&&
JWKSpecial weather statement, May 25, 9:48 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
948 PM CDT Sat May 25 2024
KSZ051-260330-
McPherson KS-
948 PM CDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MCPHERSON COUNTY THROUGH
1030 PM CDT...
At 948 PM CDT, Doppler radar was tracking a strong thunderstorm just
west of Mcpherson, moving east-northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mcpherson, Galva, Canton, Mcpherson Airport, and Roxbury.
This includes Interstate 135 between Mile Markers 57 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 100 AM CDT for central
Kansas.
&&
LAT...LON 3837 9737 3828 9777 3844 9784 3859 9737
TIME...MOT...LOC 0248Z 241DEG 36KT 3838 9772
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
DARMOFALLocal storm report, May 25, 10:02 PM CDT, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1002 PM CDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM Hail 1 N Mcpherson 38.39N 97.66W
05/25/2024 M0.88 Inch McPherson KS NWS Employee
&&
BaergLocal storm report, May 25, 10:21 PM CDT, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1021 PM CDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM Tstm Wnd Gst 5 NE Lincoln 39.09N 98.08W
05/25/2024 E60 MPH Lincoln KS Trained Spotter
50-60 mph wind gust and penny-sized hail
reported.
&&
JWKLocal storm report, May 25, 10:34 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1034 PM CDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM Hail 2 N Durham 38.51N 97.23W
05/25/2024 M0.75 Inch Marion KS Law Enforcement
&&
JWKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:15 PM CDT | Tornado Warning | ICT | Harper | 45 min |
| May 25, 7:30 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 30 min |
| May 25, 7:59 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sumner | 34 min |
| May 25, 8:17 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 36 min |
| May 25, 8:23 PM CDT | Areal Flood Warning | ICT | Sedgwick | 106 min |
| May 25, 8:26 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 48 min |
| May 25, 8:45 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sumner | 35 min |
| May 25, 8:58 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion | 21 min |
| May 25, 9:26 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 28 min |
| May 25, 9:26 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 20 min |
| May 25, 9:47 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood | 22 min |
| May 25, 9:48 PM CDT | Special Weather Statement | ICT | McPherson | 42 min |
| May 25, 10:12 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 33 min |
| May 25, 11:35 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sumner | 40 min |
| May 26, 12:24 AM CDT | Tornado Warning | ICT | Chautauqua, Cowley | 56 min |
| May 26, 1:08 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 37 min |
| May 26, 1:36 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 54 min |
| May 26, 6:59 PM CDT | Special Weather Statement | ICT | Marion | 31 min |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.